Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

Sign In with Facebook Sign In with Google Sign In with OpenID Sign In with Twitter

Relapse after 11 months

What's Hot
Martinmaylam Total Reaction Points: 5
Hi all, I had my SCT early November 2015, everything seemed to be recovering perfectly having seen off the GvHD with bloods levels good. About 6 weeks ago there was a noticeable drop in the bloods and a subsequent bone marrow biopsy has shown that I have relapsed for the second time (having initially been diagnosed with AML in April 2012). My consultant has now prescribed me to have 2 or 3 courses of Azacitidine chemo followed by another biopsy and then hopefully a Lymphacite top up to create some Graft v Leukeamia Disease. As yet I have not had any top up.

Is there anyone out there who has been in a similar situation and undergone similar treatment and if so, how successful has the treatment been. It has all come as a bit of a shock having been so well.

Thank you

Comments

  • Billie_AnthonyNolanBillie_AnthonyNolan Total Reaction Points: 8
    Hi Martin,

    My name's Billie and I work in the patient team. I'm sure if there are patients who've had tops on the forum they will be along to share their experience with you. I'm sorry to hear of your relapse and I understand this must have come as a shock when things were going along well. If you need to talk to someone please contact the patient team on 0303 303 0303. Hayley our patient experience nurse is available on the phone Tuesdays and Thursdays.

    Best Wishes.

    Billie
  • Hayley_Anthony Nolan Hayley_Anthony Nolan Total Reaction Points: 51
    Hi Martinmaylam

    My name is Hayley and I am the nurse specialist in the patient team. I am sorry that you have relapsed, this must be very difficult for you. I am sure that you will hear from other patients that have experienced similar situations and you will find this encouraging.

    I have worked with patients in this situation several times and they have received the same treatment that you are going to receive. The aim is for the Azacitidine to get you back in remission and then the DLI infusion to initiate GVH which will also create GVL. As I am sure you have already been told the Azacitidine can be given as an outpatient and is relatively well tolerated. It is chemotherapy but less intense than you would have had before and without so many side effects, however it can drop your counts so you will be at risk of infections. The DLI will hopefully cause GVH so you will need to look out for signs of a rash or diarrhoea.

    I cant imagine how difficult this must be for you as you approach the 1 year mark of the transplant, but the fact that you are well and have been well is a good thing as it means you are stronger going in to this. As much of a shock as it has been you must keep continuing what you are doing, look after yourself and stay fit and strong. I have patients that have been in this situation and the treatment has been successful so you must stay positive.

    Please keep us informed of your progress and do not hesitate to contact us if you need to talk.

    Best wishes
    Hayley
  • Martinmaylam Total Reaction Points: 5
  • Dieseldrinker62Dieseldrinker62 Total Reaction Points: 225
    Hi Martin,

    I'm sorry to hear of your relapse. It does sound like your medical team have a plan though and from what Hayley has said it sounds like your are not in a unique situation. Fingers crossed the treatment works and you get back into remission and continue your recovery and I hope the GvHD effects are minimal.

    Hopefully you will stay well and go into this strongly and the outcome will be a good one. Please keep us up to date and keep in touch so that we can support you.

    All the best,

    Steve
  • Martinmaylam Total Reaction Points: 5
    Thanks Steve, I appreciate your response. It is reassuring to know that there are people rooting for you at what is a stressful time for my wife in particular and my family. Will keep you updated.

    Regards,

    Martin
  • RobA Total Reaction Points: 18
    Hi Martin,

    I hope the treatment is having the desired effect. I have just been given the same message but 18 months after transplant. I have been feeling really fit and well so the news has really been a bolt from the blue and it has been difficult to take. However I am slowly coming to terms with the diagnosis and now trying to focus on staying positive.

    I'm not sure of the proposed treatment plan but DLI is definately on the agenda - whether this is with or without Azitadine I am not sure.

    It would be good to hear of your experience.

    Regards,

    Rob.
  • SuePSueP Total Reaction Points: 39
    Hi Rob,
    I'm so sorry to hear your news. I had three relapses with the lymphoma before my cord blood transplant so I can empathise to some extent with how you feel. After the initial devastation things always seemed brighter after seeing the medical team - I didn't feel I was on my own and I knew they had a plan.

    The fact that you are feeling fit and trying to be positive must stand you in good stead for whatever treatments they are planning for you. I don't know much about lymphocyte infusions but the science does seem to make sense.

    Please keep us in touch and use the forum for support whenever you need it.

    With very best wishes,
    Sue


  • Dieseldrinker62Dieseldrinker62 Total Reaction Points: 225
    Hi Rob,

    So sorry to hear you've had a relapse, but hopefully like Martin your medical team are on top of this and have a plan to get you back into remission quickly. It must be quite a shock when you've been well for so long after your transplant.

    I'm sure it is comforting to hear examples like Sue who relapsed 3 times and is able to reassure you that you can get through it. It's good that you're trying to stay positive and that you are feeling fit going into this. We are all fighters and being determined to get back to normal is what gets us through.

    Please keep in touch and let us know how you get along, and keep coming back for support as you need it. We're here to help.

    All the best,

    Steve
  • RobA Total Reaction Points: 18
    Thanks for the support Sue and Steve. I will keep you updated on my progress.

    Yes, a real shock to hear the news. I had absolutely no inkling that anything was wrong. Still, I have now come to terms with the situation and am just keen to get on with the treatment in early January. Third time lucky hopefully!!
  • Martinmaylam Total Reaction Points: 5
    Hi All, Happy New Year to you all. I ended up spending 3 1/2 weeks in hospital, coming out on New Years Eve having had an infection. The aza chemo and anti sickness caused me constipation that led to the complications. A big word of advice, if you are having aza, take laxacatives! Bloods are very low, totally neutropenic and having platelets twice a week. Next aza starts next Monday then DLI week after. Fingers crossed! Thanks to all of the staff at Southampton who have sorted me out.
  • Dieseldrinker62Dieseldrinker62 Total Reaction Points: 225
    Happy New Year to you too Martin. Sorry to hear that you ended up in hospital over the Christmas break but fingers crossed this year sees your situation improve and a full recovery, supported by everybody here.

    All the best,

    Steve
  • Martinmaylam Total Reaction Points: 5
    Thanks Steve. Have a good feeling about 2017! Thank you to all at Anthony Nolan for all their work and support. Martin
  • Hayley_Anthony Nolan Hayley_Anthony Nolan Total Reaction Points: 51
    Hi Martin,

    I am sorry that you have had to spend time in hospital, unfortunately the aza can leave you at risk of infections. Stay strong and positive, you only have one more cycle and then you can get on with the DLI.

    Happy New Year to you

    Best wishes
    Hayley
  • Martinmaylam Total Reaction Points: 5
    Hi All,
    Managed 4 days at home before CRP and temperature was back up so back to hospital. Temperature is down again to normal levels and after serious antibiotics am leaving hospital today again having had a top up of platelets and bloods. Still totally neutropenic and bloods refuse to rise on there own. My consultants have decided not to go ahead with third cycle of aza chemo until my bloods recover on their own but are still going ahead with DLI next week. 3 visits to Southampton C7 next week for platelets and pentamidine inhaler and DLI. My darling wife is the best! Driving me everywhere, visiting me in hospital and always looking out for me. Martin
  • TJM Total Reaction Points: 3
    Hello Martin, I have read this thread about your relapse and I'm hoping now you are in a much better place, with your remission status? My hubby has relapsed +151 days out of transplant and he is following in your footsteps he is being admitted today for FLAG IDA chemo then top ups. This is such a difficult battle, hope you are doing well?
    Kind Regards,
    Tracey
Sign In or Register to comment.